From Woonsocket, Rhode Island, USA:
I'm an overweight 44 year old male who has had type 1 diabetes for 21 years. I am on a morning dose of NPH and Humalog with a sliding scale of Humalog for high blood sugars. I test throughout the day, and my last hemoglobin A1c was 6.8%.
The problem is I have many episodes of low blood sugar, and I can get down to 22 mg/dl [1.2 mmol/L] with no signs that it's that low. Sometimes, this happens while I'm sleeping too. Can I get any brain damage because my sugars get so low without warning?
It sounds like you put a lot of energy into treating your blood sugars. There is an association between frequent low blood sugars and hypoglycemia unawareness. There is some benefit to decreasing the frequency of low sugars and getting some return in symptoms of low blood sugars.
I would try to work with your doctor in trying to decrease the number of low sugars. It may also help decrease the amount of insulin you take and help you with weight loss. Intellectual deterioration has not been documented in adults with intensive blood sugar control.
[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System, and ask your diabetes team about using it. SS]
Original posting 10 Apr 2001
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.